Texas, 2019

Damaging Winds in Texas, June 21, 2019

June 21, 2019 · NWS EWX · 4 events in 1 county or zone

Convection developed over the mountains in northern Mexico and moved across the plains into Texas. This airmass was very hot and dry and one of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Convection developed over the mountains in northern Mexico and moved across the plains into Texas. This airmass was very hot and dry and one of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 21, 8:21 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 21, 8:21 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
921 PM CDT Fri Jun 21 2019

.UPDATE...
A complex of showers and storms continues to push east near the Rio
Grande and is beginning to impact our western Counties. This complex
should maintain itself for awhile and have increased PoPs in this
region. The environment will support some severe weather as well
with damaging winds and severe hail. Updated products have been sent.

&&

.PREV DISCUSSION... /ISSUED 702 PM CDT Fri Jun 21 2019/

UPDATE...
See below for the 00z aviation discussion...

AVIATION...
Currently VFR at all terminals, with breezy southeasterly winds
continuing at AUS/SAT/SSF. Storms west of DRT may drift eastward
toward DRT later this evening, so have maintained VCTS at DRT from 2z
this evening through 6z early Saturday morning. Otherwise, generally
a repeat of the previous two nights is in store. MVFR CIGs are
expected to develop at AUS/SAT/SSF around midnight tonight, with DRT
joining the MVFR party by around 11z Saturday morning. CIGs should
improve to VFR around noon on Saturday. Southeasterly winds will
remain elevated overnight, with gusts up to 25 knots returning by
late Saturday morning and continuing through the afternoon hours.

PREV DISCUSSION... /ISSUED 248 PM CDT Fri Jun 21 2019/

SHORT TERM (Tonight through Saturday Night)...
On this Summer Solstice day, it's no surprise that it is hot and
humid in South Central Texas. Underneath high pressure ridging, dry
conditions expected for the rest of the afternoon and into tonight,
with only slight chances along the Rio Grande Plains as some
convection building over the high terrain in Mexico may cross over
into that area. Moisture increases in the mid levels as the ridging
moves east, leaving Saturday just slightly cooler than today which
may be enough to stay out of heat advisory level. Only slight
chances for showers and storms for Saturday.

LONG TERM (Sunday through Friday)...
Sunday the rain chances go up starting with any remnant outflow
boundaries from previous convection in North Texas. As the pattern
continues to become more unstable in the southwest flow aloft, Sunday
night through Tuesday carry higher rain chances. Higher chances and
heavier downpours will be east of I-35, though most of the area will
have at least a slight chance. By Wednesday, ridging moves back in
from the west and dry conditions are expected through Friday.
Temperatures, of course, remain warm with highs ranging from the low
90s in the Hill country and mid to upper 90s elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  95  78  94  75 /  10  20  10  30  40
Austin Bergstrom Intl Airport  78  94  78  94  75 /  10  20  10  30  40
New Braunfels Muni Airport     77  94  77  94  75 /  10  20  20  30  30
Burnet Muni Airport            78  93  76  93  73 /  10  20  10  30  40
Del Rio Intl Airport           76  97  77  98  75 /  70  20  10  10  30
Georgetown Muni Airport        77  94  77  94  74 /  10  20  10  30  40
Hondo Muni Airport             77  97  77  98  75 /  20  20  20  20  30
San Marcos Muni Airport        77  95  77  95  75 /  10  20  20  30  30
La Grange - Fayette Regional   79  94  80  94  76 /  10  20  10  30  30
San Antonio Intl Airport       78  95  78  96  76 /  10  20  20  20  30
Stinson Muni Airport           78  95  79  96  76 /  20  20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...BMW
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Jun 21, 6:03 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
703 PM CDT Fri Jun 21 2019

TXZ171>173-183>194-202>209-217>225-228-230015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
703 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated thunderstorms along the Rio Grande may be capable of
gusty winds this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible across South
Central Texas Saturday through Tuesday. Stronger storms may be
capable of gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 21, 7:53 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Fri Jun 21 2019

TXZ183-220300-
Val Verde TX-
853 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 1000 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amistad Recreation Area - Black Brush Point, or 7 miles northwest of
Del Rio, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Amistad Recreation Area -
Governors Landing, Amistad Recreation Area - Diablo East, Amistad
Recreation Area - Black Brush Point, Amistad Acres, Amistad
Recreation Area - Long Point, Val Verde Park, Cienegas Terrace, Box
Canyon, Laughlin AFB, Devils Shores, Pafford Crossing, Amistad
Recreation Area - Rock Quarry Campground, Devils River SNA - Big
Satan, Amistad Recreation Area - San Pedro Canyon, Amistad Recreation
Area - Rough Canyon, Amistad Recreation Area - Spur 406 Campground
and Salem Point.

LAT...LON 2982 10106 2971 10070 2969 10070 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100 2944 10106 2946 10106 2948 10113
      2947 10115 2950 10117
TIME...MOT...LOC 0153Z 193DEG 18KT 2945 10098

BMW
Special weather statement, Jun 21, 8:05 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
905 PM CDT Fri Jun 21 2019

TXZ183-202-217-220300-
Maverick TX-Kinney TX-Val Verde TX-
905 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...NORTHWESTERN
MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1000 PM CDT...

At 904 PM CDT, Doppler radar was tracking strong outflow winds along
a line extending from near Del Rio to 18 miles south of Laughlin AFB
to 9 miles southwest of Quemado to 22 miles west of Eagle Pass.
Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with this outflow.

Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Spofford, Quemado, Chula Vista,
Darling, Laughlin AFB, Anacacho, Alamo Village, Rosita, Paloma,
Amanda, Val Verde Park, Standart, Radar Base, Normandy, Seco Mines,
Fabrica and Laughlin AFB Aux Field.

LAT...LON 2855 10041 2858 10040 2861 10045 2864 10045
      2867 10050 2874 10051 2882 10055 2883 10058
      2890 10060 2891 10064 2910 10067 2917 10078
      2920 10077 2926 10081 2928 10087 2934 10094
      2955 10045 2931 10031 2910 10025 2851 10037
TIME...MOT...LOC 0204Z 241DEG 29KT 2928 10091 2909 10082 2886 10076
2862 10085

BMW

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
June 21, 8:24 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

A thunderstorm produced a wind gust measured at 56 kts. by the ASOS at Del Rio International Airport (KDRT).

Thunderstorm Wind, Val Verde

When
June 21, 8:25 PM CST
Where
Val Verde County, 2.16 mi NNW of (Drt)del Rio Intl Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.400, -100.930

A thunderstorm produced wind gusts estimated at 60 mph that caused major tree damage in Del Rio.

Thunderstorm Wind, Val Verde

When
June 21, 8:25 PM CST
Where
Val Verde County, 3 mi NNW of Del Rio
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
29.410, -100.919

A thunderstorm produced wind gusts estimated at 70 mph that toppled a large tree in Del Rio.

Thunderstorm Wind, Val Verde

When
June 21, 8:34 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
29.360, -100.780

A thunderstorm produced wind gusts measured at 61 knots by the ASOS at Laughlin AFB (KDLF).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834961, 834962, 834964, 834963.